Home » Frequently asked Questions on Health » Can Eelavil taken together with Ultram lead to a seizure?

Can Eelavil taken together with Ultram lead to a seizure?

Q: I recently had a seizure. I fell on my face due to which I had to get stitches above my eye. The doctor said it was a grand mal seizure. I have had a MRI and am having an EEG next week. I will see a neurologist in a couple of weeks. I was put on Elavil a few years ago by my dentist to help with my temporo-mandibular joint (TMJ). A few months ago, I was put on Ultram for the pain of my TMJ. The doctors took me off Ultram saying it lowered the threshold for a seizure. I found online that taking both of these could have given me the seizure. Now I am only taking Elavil. If Ultram was the cause, is there anything else my doctors could prescribe for the TMJ pain? Please advise.

A:Elavil is the brand name of a medicine called amitriptyline. It is basically an anti-depressant and belongs to a group of medicines called Tricyclic Antidepressants (TCADs). It is also used in the treatment of pain of neuropathic origin. Ultram is the brand name of a medicine called tramadol. It is indicated for pain that is refractory to conventional medicines such as aspirin, acetaminophen etc. One of its rare side effects - even when used alone - is convulsions. When Elavil and Ultram are used simultaneoulsy, then the risk of convulsions increases. I have a very strong feeling that this happened in your case. You have not given details of birth control method being used which would helped to look at your case in totality. Your doctor could try carbamazepine (brand name: Tegretol) - a medicine that is also indicated for neuropathic pain though basically it is an anti-convulsant. Thus both of your problems may get solved.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------